Severe Allergic Reaction to First Shot

Hello everyone, after months on chasing random symptoms we finally got a definitive diagnosis of PA. I had IF antibodies as well as Parietal Cell antibodies. Yesterday met with a GI specialist and they agreed starting B12 injections was essential. She also is going to do an endoscope to ensure my stomach lining doesn't have anything else going on.

So today I was excited to see my family doctor and start the injection process. The recommended 1000 ug weekly for a 6 weeks. I know this isn't inline with the recommendations in the UK, but in Canada they don't have anything solidified so I agreed to start there. Also they only use cyanocobalamin here, so I agreed even though I know Hydroxy is much better.

Immediately following the injection I felt a surge through my entire body and i began shaking a bit. I figured it was my body responding to the B12 so I just waited a bit for it to pass and left after about 10 minutes.

I was feeling Ok, but not great as I drove home and began to notice trouble swallowing and became very dizzy. I pulled to the side of the road and call the ambulance to pick me up. They gave me an injectible antihistamine and took me to the hospital. After 4 hours with no further challenges they sent me home.

I am now meeting with an allergist tomorrow, and my family doctor is very concerned about what to do next.

sorry for the long story, but has anyone else ever experienced this? I am concerned about how to treat the PA if i can't handle the B12.

We are hoping it was just something in the shot, and not the B12 itself.

JZ

4 Replies

oldestnewest
  • I know I came across something a few days ago that mentioned how to go about treating a patient who was allergic to B12 (not sure if it's actually the B12 or the carrier used for it) but can't seem to find it again. Will carry on looking.

    Sorry that you find yourself in this position.

  • thanks alot, any help is appreciated!

  • Found it - reference on the PAS website to two doctors who specialise in treating patients who are allergic to B12 - both based in UK unfortunately

    pernicious-anaemia-society....

    You may not be able to access if you aren't a member of the society but it may be worth joining anyway and your GP may be able to contact them - email addresses given.

  • I can't understand these reactions - at least not to b12 itself - basically because the body stores b12, it's in there all the time.

    I might be being a bit simplistic but it's a bit like saying someone is allergic to their own blood. Is it possible?

    Anyway. I hope that they sort it out and establish just what it was in the injection that you are allergic to because you clearly need to be taking it in some form.

You may also like...